Weight Loss, Weight Gain and Other Side Effects of Effexor XR

Ever since I can remember, I have been struggling with depression and anxiety. I have seen therapists and taken different types of medication to treat my symptoms. Presently I am not doing anything at all to treat my depression, I am just trying to manage it as best as I can. I believe that depression is hereditary in my family. My grandmother, mother, and I were all diagnosed with major depression. My sister was diagnosed with bipolar disorder. Each of us have gone through different treatment options. One thing my mother and I have in common is that we both took Effexor XR. I took 75 mg, my mom took 150 mg.

Effexor XR is the brand name of the generic drug venlafaxine. It is used to treat serotonin imbalances in the brain. It can be prescribed for depression, anxiety, and panic disorders. There is a risk of side effects when taking Effexor, and some that are not listed on the label, such as weight loss or gain. I am no longer taking Effexor due to the trouble I had with these side effects. My mom, on the other hand, took it for 2 years and only recently stopped taking the drug.

I never had any trouble with gaining or losing weight while taking Effexor. My mom says she gained weight, but is not sure if it was anything to do with the pill or other factors. I have read on quite a few forums that people taking Effexor either lost or gained a good deal of weight. According to EMedtv

While taking Effexor XR I experienced numerous side effects. At first I felt even more anxiety than I had in the first place. I could not get to sleep at night because my mind would not stop racing and my legs kept tingling and wanting to twitch back and forth. I got headaches, diarrhea, dizziness, and confusion. The thing that bothered me the most is that I basically just wanted to lay in bed all day. Every time I would have a negative thought it is like a “zap” would go through my mind and I would just lay down and go to sleep.

I am so glad that I stopped taking Effexor XR. It did nothing to help my depression, it only seemed to make things worse for me. While my mom was taking it, it worked for her. As long as she was taking the medicine she was very mellow and had no anxiety. For her, the problems bagan when she stopped taking the medicine. She had strong withdrawal symptoms and a rage she called “practically homicidal for no reason.” She felt irritable, angry, had headaches, and felt like she needed the Effexor. My mom has not taken Effexor in months now and she no longer has these symptoms. I would recommend anyone who is taking Effexor to talk to their doctor or therapist about the side effects, especially before deciding to stop taking the medicine. Probably the weight loss is due to getting nausea and diarrhea. I am not sure. I wish I had lost weight though as I have always struggled with being chubby.